Texas, 2009

Hail and Damaging Winds in Texas, July 19, 2009

July 19, 2009 · NWS HGX · 8 events in 3 counties and zones

Strong northwesterly flow aloft with abundant low level moisture combined to produce several strong to severe thunderstorms across the western portion of southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
$6,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Strong northwesterly flow aloft with abundant low level moisture combined to produce several strong to severe thunderstorms across the western portion of southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 19, 2:41 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 19, 2:41 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
341 PM CDT SUN JUL 19 2009

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
SOUTHERN HALF OF THE AREA THIS AFTERNOON AS THE SEABREEZE HAS
PUSHED WELL INLAND. ADDITIONALLY...AN AREA OF STRONG TO SEVERE THUNDERSTORMS
HAVE DEVELOPED ACROSS PORTIONS OF NORTH CENTRAL TEXAS. SPC HAS
ISSUED A SEVERE THUNDERSTORM WATCH THAT INCLUDES MOST OF THE
NORTHERN HALF OF OUR CWA THROUGH 9 PM TONIGHT. HAVE INCREASED
POPS FOR THIS EVENING ACROSS OUR NORTHEASTERN COUNTIES IN
ANTICIPATION OF THESE STORMS MOVING SOUTH SOUTHEASTWARD INTO THE
REGION. THE GFS HAS SUGGESTED A SIMILAR SCENARIO FOR THE PAST FEW
RUNS WITH AN MCS DEVELOPING NEAR THE DFW METROPLEX AND PROPAGATION
SOUTHEAST INTO EAST TEXAS AND SW LOUISIANA OVERNIGHT.

THIS ACTIVE WEATHER PATTERN LOOKS TO CONTINUE AT LEAST THROUGH MID
WEEK AS THE UPPER LEVEL RIDGE REMAINS OUT WEST...ALLOWING
DISTURBANCES TO APPROACH THE AREA FROM THE NORTHWEST. AS HAS BEEN
THE CASE FOR THE PAST SEVERAL DAYS MESOSCALE EVENTS WILL BE THE
PRIMARY FORCE DRIVING DEVELOPMENT OVER THE NEXT FEW DAYS...MAKING
EXACT TIMING OF RAINFALL EVENTS DIFFICULT. HAVE ELECTED TO KEEP
POPS FOR THE NEXT FEW DAYS FAIRLY GENERIC...INCREASING FIRST ALONG
THE COAST TO ACCOUNT FOR SEABREEZE DEVELOPMENT AND THEN INCREASING
POPS INLAND DURING THE AFTERNOON AND EARLY EVENING HOURS.

BEGINNING ON THURSDAY THE UPPER LEVEL RIDGE IS EXPECTED TO
INTENSIFY AND MOVE SLIGHTLY EASTWARD. THIS WILL SHIFT THE BEST
PRECIPITATION CHANCES EASTWARD OUT OF THE AREA AND ALLOW AFTERNOON
HIGH TEMPERATURES TO SLOWLY INCREASE HEADING INTO NEXT
WEEKEND...WITH OUR NORTHERN COUNTIES NEARING TRIPLE DIGITS BY SATURDAY.

38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  95  75  95  73 /  30  30  20  30  30
HOUSTON (IAH)              76  93  77  93  76 /  30  30  20  30  30
GALVESTON (GLS)            80  89  80  87  80 /  30  30  20  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...47
Hazardous weather outlook, Jul 19, 1:59 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
259 PM CDT SUN JUL 19 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-202000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
259 PM CDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT ALONG AND NORTH OF A LINE FROM BRENHAM TO LIBERTY. AN
APPROACHING UPPER LEVEL DISTURBANCE WILL CONTINUE TO DRIVE
THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF NORTH TEXAS. THESE
THUNDERSTORMS WILL MOVE SOUTH INTO THE AREA LATE THIS AFTERNOON
AND THIS EVENING. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS AND HEAVY RAINFALL...ALTHOUGH SOME SMALL HAIL IS
POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE REST OF THE REGION AS THE SEABREEZE CONTINUES TO MOVE
INLAND DURING THE AFTERNOON AND EARLY EVENING. RAINFALL
ACCUMULATIONS OF UP TO 1 INCH ARE POSSIBLE WITH THESE STORMS WITH
SOME ISOLATED TOTALS OF 2 TO 3 INCHES...PRIMARILY ACROSS THE AREA
EAST OF INTERSTATE 45 AND NORTH OF INTERSTATE 10.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH AT LEAST
MIDWEEK...BRINGING UPPER LEVEL DISTURBANCES SOUTH INTO THE REGION
LEADING TO SCATTERED THUNDERSTORMS DURING THE AFTERNOON HOURS
THROUGH WEDNESDAY.

TOWARDS THE END OF THE WEEK THE UPPER LEVEL HIGH PRESSURE SYSTEM
ACROSS THE WESTERN UNITED STATES WILL MOVE CLOSER TO THE REGION
INCREASING AFTERNOON HIGH TEMPERATURES AND LOWERING THE CHANCE OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 19, 12:32 PM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
132 PM CDT SUN JUL 19 2009

TXZ214-238-191930-
CHAMBERS-GALVESTON-
132 PM CDT SUN JUL 19 2009

...SPECIAL WEATHER STATEMENT...

AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF HIGH ISLAND...MOVING EAST
NORTHEAST AT 5 TO 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...HIGH ISLAND.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 2954 9439 2951 9446 2952 9447 2957 9450
      2968 9436 2967 9435 2956 9436
TIME...MOT...LOC 1831Z 245DEG 5KT 2953 9443
Special weather statement, Jul 19, 2:56 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
356 PM CDT SUN JUL 19 2009

TXZ226-235-236-192200-
JACKSON-MATAGORDA-WHARTON-
356 PM CDT SUN JUL 19 2009

...SPECIAL WEATHER STATEMENT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF THE SOUTH TEXAS NUCLEAR
PLANT...MOVING WEST NORTHWEST AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SOUTH TEXAS NUCLEAR
PLANT...MIDFIELD...BLESSING...PALACIOS AND MARKHAM.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 2908 9635 2894 9585 2870 9575 2870 9577
      2873 9577 2873 9579 2869 9590 2867 9641
TIME...MOT...LOC 2055Z 109DEG 10KT 2886 9602
Special weather statement, Jul 19, 3:42 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
442 PM CDT SUN JUL 19 2009

TXZ176-192245-
MADISON-
442 PM CDT SUN JUL 19 2009

...SPECIAL WEATHER STATEMENT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF MADISONVILLE...MOVING
SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM PROMPTED A SEVERE THUNDERSTORM WARNING
EARLIER...BUT APPEARS TO HAVE WEAKENED SLIGHTLY OVER THE PAST
FIFTEEN MINUTES. IT IS STILL A VERY STRONG THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS...SMALL HAIL...AND DANGEROUS
CLOUD TO GROUND LIGHTNING ACROSS THE COUNTY.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 50 MPH...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...NORTH ZULCH...
NORMANGEE...MIDWAY AND MADISONVILLE.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3093 9566 3085 9616 3101 9617 3108 9606
      3108 9603 3110 9599 3111 9581
TIME...MOT...LOC 2139Z 335DEG 15KT 3119 9605
Special weather statement, Jul 19, 4:21 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
521 PM CDT SUN JUL 19 2009

TXZ196-192300-
BRAZOS-
521 PM CDT SUN JUL 19 2009

...SPECIAL WEATHER STATEMENT...

AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL BRAZOS COUNTY...MOVING
SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM HAS PRODUCED SEVERAL REPORTS OF HAIL UP TO ONE
HALF INCH IN DIAMETER IN ROBERTSON COUNTY. IN ADDITION TO THE HAIL
THREAT...STRONG WINDS AND HEAVY DOWNPOURS ARE ALSO POSSIBLE.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...KURTEN AND WIXON
VALLEY.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3085 9642 3091 9637 3099 9625 3094 9621
      3088 9620 3084 9617 3067 9617 3064 9618
      3061 9617 3075 9647
TIME...MOT...LOC 2220Z 303DEG 5KT 3091 9635
Special weather statement, Jul 19, 4:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
531 PM CDT SUN JUL 19 2009

TXZ177-199-192315-
MONTGOMERY-WALKER-
531 PM CDT SUN JUL 19 2009

...SPECIAL WEATHER STATEMENT...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HUNTSVILLE...MOVING SOUTH AT
5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...HUNTSVILLE STATE
PARK...NEW WAVERLY AND HUNTSVILLE.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3048 9537 3045 9572 3073 9574 3077 9554
TIME...MOT...LOC 2228Z 348DEG 5KT 3066 9562
Special weather statement, Jul 19, 4:48 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
548 PM CDT SUN JUL 19 2009

TXZ176-198-192315-
GRIMES-MADISON-
548 PM CDT SUN JUL 19 2009

...SPECIAL WEATHER STATEMENT...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL BRAZOS COUNTY...MOVING
SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM CAUSED SEVERAL REPORTS OF HAIL UP TO ONE HALF INCH
IN DIAMETER IN ROBERTSON COUNTY EARLIER THIS EVENING.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...NORTH ZULCH...IOLA...
BEDIAS AND NORMANGEE.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 3077 9584 3064 9583 3062 9618 3067 9617
      3084 9617 3088 9620 3094 9621 3097 9624
      3099 9623 3100 9618 3108 9606 3110 9597
TIME...MOT...LOC 2248Z 305DEG 9KT 3091 9624

The radar

The Corpus Christi radar (KCRP), 154 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
July 19, 5:05 PM CST
Where
Jackson County, 1.51 mi SSE of Matilda
Measured
1 in hail
Property damage
$1,000
Crop damage
$1,000
Reported by
Amateur Radio
Coordinates
28.950, -96.670

A severe thunderstorm produced quarter sized hail.

Thunderstorm Wind, Brazos

When
July 19, 5:45 PM CST
Where
Brazos County, 1.19 mi E of College Station
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.600, -96.310

Severe thunderstorm produced wind gust estimated at 65 MPH.

Hail, Brazos

When
July 19, 5:55 PM CST
Where
Brazos County, 1.19 mi E of College Station
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.600, -96.310

Golf ball sized hail reported with severe thunderstorm.

Hail, Brazos

When
July 19, 5:57 PM CST
Where
Brazos County, 1.19 mi E of College Station
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.600, -96.310

Severe thunderstorm produced penny sized hail.

Hail, Brazos

When
July 19, 6:00 PM CST
Where
Brazos County, Wellborn
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$4,000
Reported by
Broadcast Media
Coordinates
30.530, -96.300

Severe thunderstorm produced hail of baseball size.

Thunderstorm Wind, Brazos

When
July 19, 6:00 PM CST
Where
Brazos County, Wellborn
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.530, -96.300

A severe thunderstorm downed numerous trees in and around the community of Wellborn. An NWS survey team estimated the winds at 85 to 90 MPH.

Thunderstorm Wind, Washington

When
July 19, 7:35 PM CST
Where
Washington County, 1.52 mi NNE of Burton
Measured
78 kt (90 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
30.201, -96.594

A severe thunderstorm damaged several large trees, moved a cargo trailer, and destroyed a metal carport along FM 390 W north of Burton. A NWS survey team estimated these winds at 85 to 90 MPH.

Hail, Washington

When
July 19, 7:55 PM CST
Where
Washington County, 2.14 mi NNE of Burton to 1.12 mi ENE of Burton
Measured
2.75 in hail
Property damage
$15,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
30.209, -96.588

Severe thunderstorm produced baseball sized hail southeast of Burton near Old Mill Creek Road, with an additional report of golf ball sized hail north of town. High winds also toppled some trees in the Burton area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189975, 189985, 189978, 189979, 189984, 189990, 189987, 189981.